24 Year Old Woman Kills Self: Peoples Pharmacy

First three paragraphs read:   "Q: Our 24-year-old daughter was experiencing anxiety. Her doctor prescribed clonazepam (also known as Klonopin). Along with that, he gave her free samples of an antidepressant called Cymbalta."

"Our daughter took these medicines beginning on Thursday, but they made her feel bad. By Sunday evening, she began talking about losing a desire to live. On Monday morning, she drove her beautiful 4-year-old daughter to school and then drove to her fiance's home. When she got there, she took a gun and killed herself."

"We are at a loss as to what happened. Our daughter might still be here if not for Cymbalta ."

http://www.app.com/article/20081118/LIFE11/811180318/1006/LIFE

Could this drug have triggered suicide?

November 18, 2008

Q: Our 24-year-old daughter was experiencing anxiety. Her doctor prescribed clonazepam (also known as Klonopin). Along with that, he gave her free samples of an antidepressant called Cymbalta.

Our daughter took these medicines beginning on Thursday, but they made her feel bad. By Sunday evening, she began talking about losing a desire to live. On Monday morning, she drove her beautiful 4-year-old daughter to school and then drove to her fiance's home. When she got there, she took a gun and killed herself.

We are at a loss as to what happened. Our daughter might still be here if not for Cymbalta.

A: We are so sorry to learn about your family's tragedy.

Had your daughter's doctor written her a prescription for Cymbalta, she might have been given a medication guide in the pharmacy with the following caution: "Antidepressant medicines may increase suicidal thoughts or actions in some children, teenagers, and young adults within the first few months of treatment."

Patients or family members should contact the prescriber immediately if the patient feels agitated or has thoughts of suicide.

A doctor may think a free sample is a favor to the patient, but that may not be the case if crucial information is not provided. Your daughter should have been warned about the potential suicide risk of this drug.

Q: I have high lipids and a stent in my heart. I have been on Lipitor, Vytorin and now am on Crestor.

While taking Lipitor and Vytorin, I always had muscle weakness. Now that I am on Crestor, not only do I have severe muscle weakness, I have cramps in my legs, itching palms and brain fog.

Is there a more natural way to lower lipids? I am getting worried about my liver, since I read somewhere that itching palms might signal liver problems.

A: Statin-type drugs lower cholesterol and inflammation that can lead to heart attacks. Since you have a stent, you need to control blood lipids aggressively.

Not everyone tolerates statin medicines like Crestor, Lipitor or Vytorin (which includes simvastatin). Severe muscle pain, weakness or cramping is a red flag.

Ask your doctor to test liver enzymes, as itching could be a sign of trouble.

We are sending you our new Guide to Cholesterol Control and Heart Health with more information on the pros and cons of statins as well as many other ways to control blood lipids. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q: When I buy plain aspirin, there is no country of origin listed. When I call the 800 number, I'm promised a reply to this concern, but the call is not returned.

Is there any aspirin made in the U.S. with American ingredients?

A: An expose in The New York Times Magazine (Nov. 2, 2008) revealed that there are no major generic aspirin manufacturers in Europe or the U.S. Most aspirin is now made in China.

Many over-the-counter medications as well as prescription drugs now come from manufacturers in China, India or other parts of Asia. If country-of-origin labeling is important for clothing and food, why wouldn't it be even more critical for medicine?

Write to pharmacologist Joe Graedon and medical anthropologist Teresa Graedon in care of the Asbury Park Press or visit www.app.com and click on Living for a link to The People's Pharmacy.